Chemotherapy is a cancer treatment that can damage healthy white blood cells. This can weaken the immune system, increasing susceptibility to infections. Anyone who develops a fever after chemotherapy should contact a medical professional right away.
Chemotherapy involves using specific drugs to kill cancer cells and prevent them from dividing and growing. However, these drugs can also harm healthy cells and cause side effects.
This article looks at the link between chemotherapy and fever. It also discusses the treatment options and when to contact a doctor.
The Centers for Disease Control and Prevention (CDC) define a fever as a temperature of
Cancer and chemotherapy can limit the immune system to the extent that it is difficult to recover from common illnesses.
Chemotherapy kills fast-growing cells, including cancerous ones. Many healthy cells are also fast-growing, however, and the drugs can also harm these.
The treatment commonly damages blood-forming cells in bone marrow that produce white blood cells. As a result, chemotherapy can lower a person’s white blood cell count. This weakens the immune system and can increase susceptibility to a variety of infections. The name for this issue is neutropenia.
Anyone who has developed a fever after recent chemotherapy should contact a medical professional immediately.
The American Cancer Society (ACS) says that if someone begins to feel unusually warm or cold after recent chemotherapy, they should:
- Check their temperature by mouth every 2–3 hours.
- Keep a record of the temperature readings.
- Drink lots of liquids.
- Get plenty of rest.
- Use a cold compress on their forehead if they feel hot.
If a fever develops, contact a healthcare professional immediately. A fever is often the first and only sign of an infection.
Try not to take medication to reduce the fever before speaking with a doctor. The medication will not help fight the infection.
A person who has had chemotherapy
An infection can lead to sepsis, which is the body’s extreme response to the infection. This is a medical emergency, as it can be life threatening.
Treating an infection
Treatment for an infection after chemotherapy will begin right away to prevent the infection from getting worse. A healthcare professional begins by administering antibiotics before testing for the type of pathogen that is causing the infection.
Once the medical team identifies the type of infection, they develop a more tailored treatment plan.
Neutropenia is the biggest risk factor associated with infections for people with cancer.
If neutropenia is particularly serious, this means that the person’s white blood cell count is very low. In this case, the doctor may recommend one or more of these approaches:
- Antibiotics: A person may also be taking these to prevent infections.
- Myeloid growth factors: These proteins stimulate bone marrow, helping it produce more white blood cells. Other names for this treatment are “growth factors” or “colony-stimulating factors,” sometimes called “CSFs.”
- Stopping chemotherapy: The doctor may delay cancer treatment to give the body more time to create more white blood cells and to allow the immune system to recover.
- asks when their white blood cell count is likely to be at its lowest, to understand when there is the greatest risk associated with infections
- keep a working thermometer nearby
- has the doctor’s phone number with them at all times and knows which number to call when the doctor’s office is not open
If a person needs emergency care, they should tell the staff that they have cancer and are undergoing chemotherapy.
The ACS recommends taking these steps after a chemotherapy session:
- Watch for shaking and chills, and take the person’s temperature when the shaking stops.
- Take the person’s temperature in their mouth or armpit.
- Call a healthcare professional if a fever is present.
- Offer fluids and snacks.
- Help manage the medication schedule.
Chemotherapy can damage a number of healthy cells, including:
- blood-forming cells in bone marrow
- hair follicles
- cells in the digestive tract
- cells in the mouth
- cells in the reproductive system
Some chemotherapy drugs can also damage cells in the:
- nervous system
This damage can lead to side effects, including:
- hair loss
- bruising and bleeding
- nausea and vomiting
- changes in appetite
- constipation and diarrhea
- mouth, tongue, and throat sores, and trouble swallowing
- nerve issues, such as numbness, tingling, and pain
- dry skin and skin color changes
- urine and bladder changes
- fluctuation in weight
- problems focusing
- mood changes and changes in libido
- fertility problems
Side effects may go away quickly, but some may take months or years to completely resolve. These side effects are called “late” effects.
Chemotherapy is a common treatment for cancer. It targets and damages fast-growing cells. Some of these cells are healthy, however, and damaging these can cause side effects.
Chemotherapy commonly damages blood-forming cells that produce white blood cells. These are an important part of the immune system.
If the chemotherapy weakens the immune system to a great extent, a person has an increased risk of developing an infection, which can result in a fever.
People who have recently undergone chemotherapy are often less able to recover from infections, which can become serious quickly. Anyone in this position who has a fever should contact a healthcare professional right away. Make sure to let them know about the cancer and chemotherapy.